Alabama, 2003

Flood in Alabama, May 19 to 26, 2003

May 19 to 26, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 8:05 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 18, 8:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
905 PM CDT SUN MAY 18 2003

UPDATED ZONES TO LOWER POPS IN EASTERN ZONES, BUT HAVE KEPT
SCATTERED SHOWERS AND THUNDERSTORMS ALL ZONES REMAINDER OF TONIGHT.
I ALSO KEPT FLOOD WATCH FOR REMAINDER OF TONIGHT.  THE AREAL
COVERAGE OF RAIN HAS DECREASED THIS EVENING, BUT WITH AN UPPER LOW
SPINNING ON OUR WESTERN BORDER, AND THE GROUND SATURATED, THE
POTENTIAL FOR FLOODING WILL CONTINUE.  THE LATEST RUC ALSO SHOWS
SUBSTANTIAL RAIN OVER THE AREA OVERNIGHT.

.BHM...FLASH FLOOD WATCH TONIGHT AL ZONES 11>15-17>45-47
Hazardous weather outlook, May 18, 7:58 PM CST, 5 hours 2 minutes before
ALZ011>015-017>050-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

A FLOOD WATCH WILL CONTINUE OVERNIGHT. REDEVELOPMENT OF SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE FOR THE OVERNIGHT
HOURS. THESE SHOWERS WILL HAVE THE POTENTIAL TO DROP HEAVY RAIN IN A
SHORT PERIOD OF TIME...POSSIBLY AGGRAVATING THE ALREADY SATURATED
CONDITIONS EXPERIENCED IN MANY SPOTS ACROSS THE AREA. BE PREPARED
TO TAKE QUICK ACTION IF A WARNING BECOMES NECESSARY.

MAINSTEM RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. MINOR TO
MODERATE FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA
THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
May 19, 1:00 AM CST to May 26, 5:00 AM CST
Where
Cherokee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

The readings at Weiss Lake were above the flood stage of 564 feet during the time period with a crest of 566.57 feet on May 22 at 11 am CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360776.